11. You may have mood swings
In addition to the mood swings that we associate with PMS, you may have severe mood swings. This will be for the first while after you’ve stopped taking the pill. These won’t be confined to just before you menstruate. They can happen anytime during the two to three months it takes for the hormone levels in the body to settle.
Your body is suddenly responsible for producing its own progesterone, estrogen, and many other hormones on its own after years of help. It is normal for it to take a while to regulate. In the meantime, you might find that you’re irritable and moody for no apparent reason.
While this is a hormonal reaction, it manifests as an emotional one. It can be very confusing for those around you. When you go from Little Miss Sunshine to Little Miss Thunderstorm in zero seconds, people you love will be in the firing line. Before you go off your birth control, discuss this possibility with your nearest and dearest. That way they’ll be prepared. But don’t use it as an excuse for bad behavior. All your actions have consequences, and mood swings are not a defense in a court of law!
Prepare yourself for the mood swings as well. You’ll probably be going to work during this time. You’re unlikely to tell all your colleagues you’re going off the pill, since its personal. But you’ll mystify them if you start acting like a completely different person, one who isn’t nice to be around. Find the balance by being mindful of your responses to those around you. Take your time to calm down before you answer a question instead of hurling your coffee mug at someone.